Heavy Snow, Northwest Middlesex County
- When
- December 19, 4:00 PM EST to December 21, 4:00 AM EST
- Where
- Northwest Middlesex County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
A low pressure system that moved across northern New England and another low pressure system that formed south of Long Island merged along the southeast coast of Massachusetts. This storm produced heavy snow across much of eastern Massachusetts.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A low pressure system that moved across northern New England and another low pressure system that formed south of Long Island merged along the southeast coast of Massachusetts. This storm produced heavy snow across much of eastern Massachusetts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 19, 3:40 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
340 PM EST WED DEC 19 2007
.SYNOPSIS...
LOW PRES OVER GEORGIAN BAY IS DEVELOPING A SECONDARY CENTER S OF LONG
ISLAND TONIGHT WHICH WILL MERGE INTO A GALE CENTER WELL E OF CAPE COD
THU. COLDER WEATHER WILL FOLLOW FRI AND SAT AS STRONG HIGH PRES OVER
QUEBEC BUILDS S INTO NEW ENGLAND. A STRONG COLD FRONT LATE THIS
WEEKEND IS PRECEDED BY A PERIOD OF MILD WIND DRIVEN...AND POSSIBLY
HEAVY SHOWERS. THE COLD FRONT MOVES OFFSHORE MON WITH A RETURN TO DRY
BUT COLDER WEATHER.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
WILL UPDATE THIS PRODUCT AT 430 PM.
SNOW DEVELOPING ON SCHEDULE AND BIG SHORT TERM CHANGES AT HAND.
ALREADY 3/4SM AT ORH. MPO JUST HAD 1/2SM MDT. SPS STANDS AS IS. SNOW
BURST COMING AND BIG FLAKES ANTICIPATED N MASS AND S NH.
NE FLOW AT ISO AND MANY STNS IN SNE TELLS ME THE COLD IS TRAPPED AND
THE MODELS ARE NOT HANDLING DEVELOPMENTS IDEALLY FOR SNE. OUR
ADJUSTMENT IS SLIGHTLY COLDER THIS EVENING.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY NIGHT/...
*** ACCUMULATING SNOW EXPECTED LATE TONIGHT AND THURSDAY FOR
NORTHERN INTERIOR MA AND SOUTHERN NH ***
STILL UNCERTAINTY BUT COMBINED 12Z MODEL QPFS...AND NEW 18Z NAM..HPC QPF...
HAVE CONVERTED WATCH TO AN ADVY WHERE AM MOST CONFIDENT OF ACCUMS. NO
GUARANTEE ON THESE ACCUMS. WE GO ONE HOUR AT A TIME ON THIS. AM STILL
NOT BELIEVING NAM WARMUP IN BL THIS EVE BUT ITS POSSIBLE.
TONIGHT THRU THU NIGHT...PERIODS OF SNOW AFN-ORH-BOS AREA NWD WITH
RAIN MIXED IN THIS EARLY TONIGHT BOS AREA.
S OF THE MA PIKE A BURST OF RAIN AND POSSIBLY WET SNOW THIS
EVE...THEN NOT MUCH GOING ON TILL COLD AIR SWOOPS SWWD DOWN THE MAINE
COAST THRU ERN MASS ACCOMPANIED BY A T TO SCT 1 BAND OF SNOW THU
AFTN OR EVE. AMTS MAY BE SLIGHT5LY HIGHER IN SNOW BELT S OF BOS DUE
TO SOME OCEAN LAKE EFFECT ENHANCEMENT.
TEMP FCST IS HUMAN MODIFIED GFS/NAM GUIDANCE.
WINDS ARE NAM MXG HTS AND GFS GUST ALG WITH POWER.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SHORT WAVE AND ATTENDANT INVERTED TROUGH WILL MOVE AWAY FROM THE
REGION THURSDAY NIGHT. EXPECT SOME LINGERING SNOW SHOWERS AND/OR
FLURRIES THURSDAY EVENING INTO FRIDAY WITH LOW LEVEL ONSHORE FLOW.
ANY STEADY PRECIPITATION WILL LIKELY HAVE ENDED BY LATE THURS
AFTERNOON. STRONG HIPRES RIDGING WILL BE ENTRENCHED ACROSS NEW
ENGLAND FRIDAY NIGHT INTO SATURDAY AND THIS WILL RESULT IN BELOW
NORMAL TEMPS FRIDAY NIGHT...WITH NEAR-SEASONABLY COLD TEMPS FOR
SATURDAY.
NEXT SYSTEM THAT WILL AFFECT SOUTHERN NEW ENGLAND WILL BE QUITE
VIGOROUS...ALBEIT QUITE WARM. A VERY STRONG SHORT WAVE IS EXPECTED
TO MOVE QUICKLY ACROSS THE GREAT LAKES SUNDAY AND INTO NORTHERN NEW
ENGLAND SUNDAY NIGHT. AS A RESULT...A STRONG COLD FRONT WILL SWEEP
ACROSS SOUTHERN NEW ENGLAND LATE SUNDAY INTO SUNDAY EVENING. MOST OF
OUR AVAILABLE MODELS AND ENSEMBLE ARE IN GOOD AGREEMENT WITH THE
TIMING A STRENGTH OF THE SHORT WAVE AND SFC COLD FRONT.
HIGH PWAT AIR WILL BE DRAWN UP AHEAD OF THE FRONT ON A VERY STRONG
LLJ AND LIKELY AID IN IN THE DEVELOPMENT OF HEAVY RAINFALL DURING
THE DAY SUNDAY. THIS ALONG WITH A MELTING SNOWPACK MAY RESULT IN
SIGNIFICANT STREET FLOODING...AND PERHAPS SOME SMALL STREAMS SUNDAY
AFTERNOON AND EVENING. THE PRECIP COULD START OUT AS A BIT OF
FREEZING RAIN INLAND VERY LATE SAT NIGHT INTO EARLY SUNDAY AS COLD
AIR MAY BE HARD TO SCOUR OUT FOR A BRIEF TIME. OTHERWISE...THIS WILL
BE A WET SYSTEM.
THE MODELS ARE IN GOOD AGREEMENT THAT THE 850 LLJ WILL CRANK...UP TO
80 KT FROM THE SOUTH. MOST OF THIS WILL NOT MIX TO THE SFC DUE TO A
LOW LEVEL INVERSION...PARTIALLY AIDED BY THE SNOW PACK WE CURRENTLY
HAVE. SOME HIGHER ELEVATIONS AS WELL AS A FEW SPOTS ON THE SOUTH
COAST MAY MARGINALLY MEET WIND ADVISORY CRITERIA BY SUNDAY
AFTERNOON...BUT THAT SHOULD DO IT. WOULD NOT BE SURPRISED TO SEE
TEMPS JUMP INTO THE 50S JUST AHEAD OF THE FRONT. DID NOT INSERT
THUNDER AT THIS TIME BUT THERE ARE SOME SIGNALS THAT IT COULD OCCUR
FOR A BRIEF TIME SUNDAY AFTERNOON.
FRONT CLEARS THE COAST BY AROUND MIDNIGHT SUNDAY NIGHT. HAVE NOTICED
THAT THE TEMP GRADIENT ALONG THE FRONT IS VERY TIGHT...IE...TEMP
DROPS IMMEDIATELY BEHIND THE FRONT WILL PROBABLY BE QUITE STOUT.
THEREFORE...WONDERING IF THERE/S AT LEAST A SMALL CHANCE OF A FLASH
FREEZE SOMETIME SUNDAY NIGHT ACROSS PARTS OF SNE.
OTHERWISE...LOOKS DRY AND SEASONABLE COLD MON THROUGH EARLY
WED...BUT GFS AND ECMWF ARE POINTING TOWARD A POTENT COASTAL STORM
SOMETIME IN THE WED NIGHT THROUGH THURS NIGHT TIMEFRAME. ONLY TIME
WILL TELL.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
TONIGHT THRU THURSDAY NIGHT...MVFR-IFR CONDS IN RAIN AND/OR SNOW. COULD
GO BRIEFLY 1/2SM MODERATE SNOW FOR AN HR THIS EVE BAF/ORH-MHT.
MOST PERSISTENT SNOW NEXT 36 HRS IS MHT REGION TO VCNTY BOS.
BDL/BAF/PVD MAY BE MOSTLY VFR THURSDAY MORNING.
PLS SEE TAFS FOR DETAILS.
OUTLOOK...
FRI THROUGH SUNDAY... MVFR TO LOCALLY IFR FRIDAY WITH ONSHORE FLOW AND
SOME LIGHT SNOW SHOWERS. VFR FRI NIGHT THROUGH SAT NIGHT. STRONG COLD
FRONT APPROACHES SUNDAY AND SWEEPS OFFSHORE SUNDAY NIGHT. A PERIOD OF
IFR CIGS AND VSBYS LIKELY WITH FROPA IN HVY RAIN.
&&
.MARINE...
SCA ISSUED FOR THU AND THU NIGHT MOST WATERS.
HELD OFF ON RI WATERS SINCE THERE IT IS LATE 2ND PERIOD AND WANTED
MORE CONFIDENCE BEFORE ISSUING. BASICALLY THE SCA IS FOR A BURST STG
NE CAA WINDS THU WITH POTENTIAL FOR G35 KTS AND BRIEF GALE IN THE
WATERS FM JUST E OF CAPE COD TO ACK LATE THU AFTN OR EVE. CAN BE
UPGRADED IN LATER SHIFTS IF EVIDENCE IS STRONGER.
IN THE LONGER TERM...FRI THROUGH SUNDAY NIGHT...
SUBSIDING CONDITIONS LIKELY LATER FRIDAY THROUGH SAT NIGHT. STRONG
SLY SMALL CRAFT LIKELY TO DEVELOP SUNDAY AHEAD OF STRONG COLD FRONT.
GALES MAY BE POSSIBLE DURING THIS TIME. FRONT SWEEPS OFFSHORE SUNDAY
NIGHT FOLLOWED BY A PERIOD OF WLY GALES.
&&
.CLIMATE...
LAST SEASONS 2006-07 SNOWFALL AND THIS YEAR SO FAR...
06-07 07-08
BOS 17.1 19.6
BDL 24.0 15.9
ORH 49.7 20.3
PVD 15.1 14.0
DEC THRU THE 18TH TEMP DEPARTURES
BOS -6.9
BDL -5.1
ORH -6.8
PVD -5.5
PAST TWO WEEKS OF EVENTS HAVE BEEN HELPFUL AND NICE EARLY SEASON SNOWPACK
WELL ABV NORMAL /SOME SPOTS 8+ INCHES ABV NORMAL/ WITH ROUGHLY
1-4INCHES OF SWE.
PCPN PERCENT DEPARTURE FROM NORMAL ABOUT 110 PCT OF NORMAL SW 60 PCT
OF THE FCST AREA...STILL ABT 75 PCT OF NORMAL NE 40 PCT OF THE FCST
AREA.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER WEATHER ADVISORY UNTIL 7 PM EST THURSDAY FOR MAZ005-006-
026.
NH...WINTER WEATHER ADVISORY UNTIL 7 PM EST THURSDAY FOR NHZ012-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM THURSDAY TO 5 AM EST FRIDAY
FOR ANZ230>234-250-254-255.
&&
SYNOPSIS...DRAG/EKSTER
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...EKSTER
AVIATION...DRAG/EKSTER
MARINE...DRAG/EKSTER
CLIMATE...DRAGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 438 AM EST WED DEC 19 2007 CTZ002>004-MAZ002-008>013-015>024-RIZ001>008-200945- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 438 AM EST WED DEC 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A RISK OF ACCUMULATING SNOWS OVER PORTIONS OF THE INTERIOR SECTIONS OF CONNECTICUT/RHODE ISLAND AND MASSACHUSETTS ON THURSDAY AS LOW PRESSURE DEVELOPS TO OUR SOUTH. AWAY FROM THE COAST...TEMPERATURES WILL LIKELY BE COLD ENOUGH FOR A TREND FROM RAIN TO SNOW TONIGHT INTO THURSDAY. THERE IS A RISK OF 1 TO 3 INCHES OF SNOW OVER INTERIOR CONNECTICUT...RHODE ISLAND AND MASSACHUSETTS...WITH PERHAPS A RISK OF 2 TO 5 INCHES ALONG AND NORTH OF ROUTE 2 AND WEST OF I 95. STAY TUNED TO LATER FORECASTS FOR ADDITIONAL DETAILS. THERE IS A LOW RISK OF MINOR POOR DRAINAGE AND URBAN TYPE FLOODING SUNDAY AND SUNDAY NIGHT...AS HEAVY SHOWERS COMBINE WITH SIGNIFICANT SNOW MELT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY. ANZ230>237-250-254-255-200945- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 438 AM EST WED DEC 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A LOW PROBABILITY OF NORTHEAST GALES LATE THURSDAY AND INTO FRIDAY ACROSS THE EASTERN MASSACHUSETTS WATERS. THERE IS A LOW RISK OF SOUTHERN GALES SUNDAY AND SUNDAY NIGHT AS A STRONG COLD FRONT APPROACHES THE REGION FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ003>005-007-014-026-200945- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA- 438 AM EST WED DEC 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A RISK OF ACCUMULATING SNOWS OVER PORTIONS OF THE INTERIOR SECTIONS OF CONNECTICUT/RHODE ISLAND AND MASSACHUSETTS ON THURSDAY AS LOW PRESSURE DEVELOPS TO OUR SOUTH. AWAY FROM THE COAST...TEMPERATURES WILL LIKELY BE COLD ENOUGH FOR A TREND FROM RAIN TO SNOW TONIGHT INTO THURSDAY. THERE IS A RISK OF 1 TO 3 INCHES OF SNOW OVER INTERIOR CONNECTICUT...RHODE ISLAND AND MASSACHUSETTS...WITH PERHAPS A RISK OF 2 TO 5 INCHES ALONG AND NORTH OF ROUTE 2 AND WEST OF I 95. STAY TUNED TO LATER FORECASTS FOR ADDITIONAL DETAILS. THERE IS A LOW RISK OF MINOR POOR DRAINAGE AND URBAN TYPE FLOODING SUNDAY AND SUNDAY NIGHT...AS HEAVY SHOWERS COMBINE WITH SIGNIFICANT SNOW MELT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY. MAZ006-NHZ011-012-015-200945- WESTERN ESSEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 438 AM EST WED DEC 19 2007 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1153 AM EST WED DEC 19 2007 MAZ002>004-008>011-026-NHZ011-012-015-192100- WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE... BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST... NORTHAMPTON...SPRINGFIELD...AYER...JAFFREY...KEENE...MANCHESTER... NASHUA...PETERBOROUGH...WEARE 1153 AM EST WED DEC 19 2007 ...SNOW WILL MAKE TRAVEL HAZARDOUS ON ALL UNTREATED SURFACES ACROSS SOUTH CENTRAL NEW HAMPSHIRE...WESTERN AND NORTHERN MASSACHUSETTS LATE THIS AFTERNOON AND EVENING... A BURST OF SNOW IS EXPECTED TO DEPOSIT BETWEEN ONE HALF AND 2 INCHES IN A 5 HOUR PERIOD BETWEEN 4 PM AND 9 PM LATE TODAY. THE SNOW MAY START AS EARLY AS 2 PM ON THE EAST SLOPES OF THE BERKSHIRES. TEMPERATURES WILL BE NEAR OR BELOW FREEZING WHEN THE SNOW BEGINS. PREPARE FOR BRIEFLY REDUCED VISIBILITY AND RAPIDLY DETERIORATING ROAD CONDITIONS FROM NEAR AND JUST NORTH OF A SPRINGFIELD TO WORCESTER TO LOWELL AND NASHUA LINE. THIS IS INCLUSIVE OF MOST OF ROUTE 2 IN NORTHERN MASSACHUSETTS INTO THE MONADNOCKS AND KEENE NEW HAMPSHIRE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES LATER TODAY. DRAG
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70851, 70852, 70853, 70854, 70856, 70857.